Alert archive / South Dakota / High Wind Watches in 2016

High Wind Watch 2, NWS Rapid City, SD

February 17, 20168 counties in South Dakota

NWS Rapid City, SD issued this high wind watch at Feb 17, 2016, 2:02 PM MST for 8 counties in South Dakota. It took effect at Feb 18, 2016, 8:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 17, 2016, 2:02 PM MST (21:02 UTC)
In effect from
Feb 18, 2016, 8:00 PM MST
Expired
Feb 18, 2016, 4:13 AM MST
In force
Issued by
NWS Rapid City, SD

Counties Butte County, SD, Haakon County, SD, Harding County, SD, Lawrence County, SD, Meade County, SD, Pennington County, SD, Perkins County, SD, Ziebach County, SD

The radar

The Rapid City radar (KUDX), 72 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 9.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2016-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2016-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1616 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this high wind watch went out at Feb 17, 10:46 AM MST, 3 hours 16 minutes earlier.

Area forecast discussion, Feb 17, 10:46 AM MST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1046 AM MST WED FEB 17 2016

.UPDATE...
ISSUED AT 928 AM MST WED FEB 17 2016

STATIONARY BOUNDARY STRETCHES ACROSS NORTHWEST TO CENTRAL
SD...WITH LIGHT SOUTHEASTERLY WINDS ACROSS THE SD PLAINS. FOG
LINGERS ACROSS CENTRAL SD...AND SHORT-TERM MODELS INDICATE IT MAY
PERSIST INTO THE AFTERNOON. ADJUSTED WX AND SKY GRIDS FOR
THIS...AND ALSO LOWERED HIGHS ACROSS THAT AREA.

&&

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
ISSUED AT 337 AM MST WED FEB 17 2016

UPPER RIDGING IS BUILDING INTO THE NRN PLAINS AS THE MAIN AXIS
CROSSES THE NRN ROCKIES. SURFACE HIGH PRESSURE IS CENTERED ACROSS
THE UPPER MIDWEST...WITH SWRLY FLOW DEVELOPING ACROSS WY EARLY THIS
MORNING. TEMPS HAVE DROPPED INTO THE 30S AREAWIDE. KHEI IS REPORTING
FOG THIS MORNING AND IR SAT SHOWS FOG SITTING ACROSS THE NRN HALF OF
PERKINS INTO ZIEBACH COUNTIES. FOG WILL CLEAR OUT OF THE CWA BY MID
MORNING AS DRIER SWRLY FLOW MOVES IN. A QUIET DAY IS EXPECTED TODAY
WITH MID/HIGH CLOUDS CROSSING THE REGION. WAA WILL BRING HIGHS IN
THE UPPER 40S TO UPPER 50S. SWRLY WINDS WILL INCREASE TONIGHT WITH
BREEZY WINDS DEVELOPING ACROSS NE WY INTO THE DOWNSLOPING NRN/ERN
BLKHLS. PRESSURE DIFFERENCES OF 4-5MB ACROSS THE HILLS AND BOUNDARY
LAYER WINDS OF 35-40KT SUGGEST WINDS ACROSS THE FOOTHILLS COULD
REACH 20-30MPH WITH GUSTS OF 40-45MPH. WINDS WILL WEAKEN LATE WED
NIGHT. OVERNIGHT LOWS WILL RANGE FROM THE 30S ACROSS NW SD TO 40S TO
EVEN LOWER 50S ACROSS THE DOWNSLOPING FOOTHILLS.

A STRONG WAVE WILL QUICKLY CROSS THE GREAT BASIN THU MORNING AND
WY THU AFTN. AHEAD OF THE WAVE...VERY WARM AIR WILL BE ACROSS THE
REGION WITH HIGHS REACHING THE 60S TO LOW 70S. SOME SHOWER
ACTIVITY WILL DEVELOP ACROSS THE REGION THU EVENING AS THE WAVE
BEGINS PUSHING THROUGH...HOWEVER A LOT OF DRY AIR IN THE LOW
LEVELS WILL BE A HINDER TO PRECIP. COULD EVEN SEE A FEW LIGHTNING
STRIKES AS MID LEVEL LAPSE RATES STEEPEN. COOLER AIR WILL CROSS
THE AREA WITH WINDS SHIFTING TO THE W/NW. MODELS SUGGESTING WINDY
CONDITIONS BEHIND THE FRONT...BUT HOW STRONG IS YET TO BE
DETERMINED. AT THIS TIME IT LOOKS LIKE WIND ADVISORY CRITERIA
SPEEDS WILL BE A GOOD BET...BUT IT IS POSSIBLE STRONGER WINDS
COULD BRIEFLY ACCOMPANY THE INITIAL FRONTAL PASSAGE. SHOWERS WILL
QUICKLY END FROM WEST TO EAST LATE THU NIGHT AS THE WAVE PUSHES
INTO THE MIDWEST.

.LONG TERM...FRIDAY THROUGH TUESDAY
ISSUED AT 337 AM MST WED FEB 17 2016

MILD PROGRESSIVE FLOW WILL DOMINATE IN THE PERIOD...WITH MAINLY
DRY CONDS EXPECTED. STRONG PRESSURE GRADIENT/CAA/AND DEEP MIXING
WILL SUPPORT VERY WINDY CONDS FRIDAY BEHIND A DEEP LOW PRESSURE
SYSTEM WITH ADV LEVELS ANTICIPATED ON THE SD PLAINS...POSSIBLY
WARNING LEVELS OVER FAR NW SD. FORECAST MODELS SUGGEST ANOTHER
ROUND OF SIG WESTERN NOAM RIDGING /PER EASTERN PAC TROUGHING/
EARLY NEXT WEEK WITH THE FA BEING ON THE EDGE OF ANOTHER EASTERN
NOAM TROUGH...PLACING THE ASSOCIATED JET STREAM OVER THE REGION.
THIS WOULD PUT THE REGION BACK INTO ACTIVE NW FLOW...WITH NEAR
DAILY IMPULSES. RETAINED LOW POPS MON. HOWEVER...BULK OF CAA WILL
REMAIN TO THE EAST OF THE REGION WITH ANY SYSTEM...SUPPORTING
ONGOING SEASONAL TO ABOVE NORMAL TEMPS THROUGH NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY)
ISSUED AT 1032 AM MST WED FEB 17 2016

(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 414 AM MST WED FEB 17 2016

VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD. THE EXCEPTION WILL
BE MOIST SE FLOW THAT WILL SUPPORT MVFR/IFR/LOCAL LIFR CONDS OVER
CENTRAL THROUGH NW SD THIS AFTERNOON AND AGAIN TONIGHT.
OTHERWISE...GUSTY SOUTHWESTERLY WINDS WILL DEVELOP THIS EVENING
OVER PARTS OF NORTHEASTERN WYOMING AND OVER THE BLACK HILLS...WITH
WIND SHEAR EXPECTED AT KGCC AND KRAP TONIGHT INTO THURSDAY MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...POJORLIE
SHORT TERM...13
LONG TERM...JC
AVIATION...15
Hazardous weather outlook, Feb 17, 3:44 AM MST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
344 AM MST WED FEB 17 2016

SDZ024>030-041-072-074-WYZ054>058-071-181045-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-FALL RIVER-STURGIS/PIEDMONT FOOT HILLS-
HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
344 AM MST WED FEB 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF
SOUTH DAKOTA...NORTHEASTERN WYOMING...AND THE BLACK HILLS OF
WYOMING.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTHWEST WINDS UP TO 40 TO 45 MPH ARE POSSIBLE TONIGHT
ACROSS NORTHEAST WYOMING AND PORTIONS OF THE BLACK
HILLS...INCLUDING THE NORTHERN AND EASTERN FOOTHILLS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL MOVE THROUGH THURSDAY NIGHT BRINGING ADDITIONAL
WINDS THURSDAY NIGHT INTO FRIDAY. WINDS GUSTS MAY RANGE FROM 40
TO 60 MPH ACROSS MUCH OF THE NORTHEAST WYOMING AND WESTERN SOUTH
DAKOTA PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-012>014-031-032-042>044-046-047-049-073-181045-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
PENNINGTON CO PLAINS-HAAKON-OGLALA LAKOTA-JACKSON-BENNETT-
MELLETTE-TODD-TRIPP-SOUTHERN MEADE CO PLAINS-
344 AM MST WED FEB 17 2016 /444 AM CST WED FEB 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL MOVE THROUGH THURSDAY NIGHT BRINGING GUSTY WINDS
THURSDAY NIGHT INTO FRIDAY. WINDS GUSTS MAY RANGE FROM 40 TO 60
MPH ACROSS MUCH OF THE NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA
PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 2:02 PM MSTHigh Wind WarningUNRBennett, Butte, Custer, Fall River, Haakon, Harding and 9 more49 hr

Nearby

High Wind Watches in South Dakota, 2016High Wind Watches in Wyoming, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.